Medline ® Abstract for Reference 32
of 'Hypercalcemia of malignancy: Mechanisms'
Flare hypercalcemia after letrozole in a patient with liver metastasis from breast cancer: a case report.
Kuroi K, Yamashita T, Aruga T, Horiguchi K, Kitagawa D, Sekine S, Tokita H, Hirashima Y
J Med Case Rep. 2011;5:495. Epub 2011 10 4.
INTRODUCTION: Tamoxifen may occasionally precipitate serious and potentially life-threatening hypercalcemia. However, to date, this has not been documented with aromatase inhibitors.
CASE PRESENTATION: A 65-year-old Japanese woman with liver metastasis from breast cancer was admitted to our hospital with vomiting, anorexia, fatigue, arthralgia, muscle pain and dehydration. She had started a course of letrozole five weeks earlier. Our patient's calcium level was 11.6 mg/dL. She was rehydrated and elcatonin was administered. Our patient's parathyroid hormone and parathyroid hormone-related protein levels were not increased and a bone scintigram revealed no evidence of skeletal metastasis. After our patient's serum calcium level returned to within the normal range, letrozole was restarted at one-half of the previous dose (1.25 mg). There were no episodes of hypercalcemia. However, 84 days after restarting letrozole, our patient again complained of arthralgia and treatment was changed to toremifene. During these periods, repeated ultrasonograms revealed no progression of liver metastasis.
CONCLUSION: To the best of our knowledge, this is the first case report of flare hypercalcemia after treatment with letrozole in a patient with metastatic breast cancer.
Department of Surgery, Tokyo Metropolitan Cancer and Infectious Diseases Center Komagome Hospital, 3-18-22 Honkomagome, Bunkyo-ku, Tokyo 113-8677, Japan. firstname.lastname@example.org.